Alert archive / Nevada / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 2, NWS Reno, NV
NWS Reno, NV issued this severe thunderstorm warning at May 18, 2009, 5:00 PM PDT for Churchill County, Pershing County, Nevada. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2009, 5:00 PM PDT (00:00 UTC)
- Expired
- May 18, 2009, 5:45 PM PDT
- In force
- 45 min
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
Counties Churchill County, NV, Pershing County, NV
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 0.0 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3895 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KREV 190000 SVRREV NVC001-027-190045- /O.NEW.KREV.SV.W.0002.090519T0000Z-090519T0045Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RENO NV 500 PM PDT MON MAY 18 2009 THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL CHURCHILL COUNTY IN WEST CENTRAL NEVADA... SOUTH CENTRAL PERSHING COUNTY IN WEST CENTRAL NEVADA... * UNTIL 545 PM PDT * AT 453 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH AND DENSE BLOWING DUST. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 23 MILES EAST OF FALLON TO 15 MILES NORTHWEST OF FALLON...AND MOVING NORTH AT 30 MPH. * LOCATIONS AFFECTED INCLUDE...TRINITY JUNCTION...JUNCTION I 80 AND US 95 (EXIT 83)...TOULON PEAK...MOUNT LINCOLN...BATTLEGROUND POINT AND LONE ROCK. NUMEROUS REPORTS OF BLOWING DUST WITH VISIBILITIES BELOW ONE QUARTER MILE AND DAMAGE TO TREES AND POWERLINES HAVE BEEN RECEIVED FROM THE FALLON AREA. WIND GUSTS TO NEAR 60 MPH WERE REPORTED WITH THESE STORMS AT THE FALLON NAVAL AIR STATION. TRAVELERS ON HIGHWAY 95 NORTH OF FALLON AND ALONG INTERSTATE 80 BETWEEN FERNLEY AND LOVELOCK WILL BE IMPACTED BY THESE STORMS. STRONG WINDS TO 60 MPH AND DENSE BLOWING DUST FROM THE CARSON SINK WILL IMPACT THESE HIGHWAYS VISIBILITIES BELOW ONE QUARTER MILE ARE LIKELY. WIND DAMAGE WITH THIS STORM WILL OCCUR WELL AHEAD OF ANY RAIN OR LIGHTNING. SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. AREAS OF BLOWING DUST WILL RAPIDLY REDUCE VISIBILITIES. LAT...LON 3950 11826 3962 11902 4016 11902 4004 11825 TIME...MOT...LOC 2357Z 180DEG 26KT 3962 11837 3970 11891 $$ CS
2 follow-up statements
000 WWUS55 KREV 190028 SVSREV SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 528 PM PDT MON MAY 18 2009 NVC001-027-190045- /O.CON.KREV.SV.W.0002.000000T0000Z-090519T0045Z/ CHURCHILL NV-PERSHING NV- 528 PM PDT MON MAY 18 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM PDT FOR SOUTH CENTRAL PERSHING AND NORTH CENTRAL CHURCHILL COUNTIES... AT 527 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 25 MILES SOUTH OF LOVELOCK TO 30 MILES SOUTHWEST OF LOVELOCK...MOVING NORTH AT 30 MPH. * LOCATIONS AFFECTED INCLUDE...TRINITY JUNCTION...LOVELOCK DERBY FIELD AIRPORT...JUNCTION I 80 AND US 95 (EXIT 83)...TOULON PEAK... BATTLEGROUND POINT AND LONE ROCK. TRAVELERS ON HIGHWAY 95 NORTH OF FALLON AND ALONG INTERSTATE 80 BETWEEN FERNLEY AND LOVELOCK WILL BE IMPACTED BY THESE STORMS. STRONG WINDS TO 60 MPH AND DENSE BLOWING DUST FROM THE CARSON SINK WILL IMPACT THESE HIGHWAYS VISIBILITIES BELOW ONE QUARTER MILE ARE LIKELY. WIND DAMAGE WITH THIS STORM WILL OCCUR WELL AHEAD OF ANY RAIN OR LIGHTNING. SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. AREAS OF BLOWING DUST WILL RAPIDLY REDUCE VISIBILITIES. LAT...LON 3965 11826 3976 11902 4016 11902 4004 11825 TIME...MOT...LOC 0027Z 181DEG 28KT 3982 11837 3990 11891 $$ CS
000 WWUS55 KREV 190047 SVSREV SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 547 PM PDT MON MAY 18 2009 NVC001-027-190055- /O.EXP.KREV.SV.W.0002.000000T0000Z-090519T0045Z/ CHURCHILL NV-PERSHING NV- 547 PM PDT MON MAY 18 2009 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL PERSHING AND NORTH CENTRAL CHURCHILL COUNTIES HAS EXPIRED... THE WARNING WILL BE ALLOWED TO EXPIRE AS THE STORMS HAVE WEAKENED SLIGHTLY. HOWEVER...STRONG THUNDERSTORMS WILL CONTINUE TO AFFECT AREAS ALONG INTERSTATE 80 NEAR LOVELOCK...CAPABLE OF PRODUCING GUSTY WINDS TO 50 MPH...DENSE BLOWING DUST...AND DEADLY LIGHTNING. IF YOU OBSERVED ANY WIND DAMAGE FROM THE STORM EARLIER...REPORT IT TO THE NATIONAL WEATHER SERVICE IN RENO. CALL OUR OFFICE AT 775-673-8100. YOUR REPORTS HELP US IMPROVE OUR WARNING PROCESS. LAT...LON 3965 11826 3976 11902 4016 11902 4004 11825 TIME...MOT...LOC 0028Z 181DEG 28KT 3983 11837 3991 11891 $$ CS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:00 PM PDT, 2 hours earlier.
Area forecast discussion, May 18, 3:00 PM PDT, 2 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RENO NV 300 PM PDT MON MAY 18 2009 SHORT TERM... CUT OFF LOW OFF CA COAST HAS ALLOWED MOISTURE TO MOVE INTO THE SOUTHERN HALF OF THE FORECAST AREA LEADING TO SHOWERS AND THUNDERSTORMS. CONVECTION ONGOING SOUTH OF TAHOE BUT HAVING DIFFICULT TIME GETTING MUCH FURTHER NORTH IN THE SIERRA DUE TO STRONGER WESTERLY FLOW ABOVE RIDGES. STORMS SHOULD PUSH OFF THE SOUTHERN SIERRA AND INTO WESTERN NEVADA SOUTH OF I-80 LATER THIS AFTERNOON THROUGH THE EVENING. OUTFLOW WINDS ARE THE MAIN THREAT FROM CONVECTION AND COULD BE QUITE STRONG DUE TO DRY AIR IN THE LOWER LEVELS. MONO/MINERAL AND SOUTHERN LYON/CHURCHILL COUNTIES HAVE THE BEST CHANCES FOR STORMS INTO THE EVENING. SWRLY WIND GUSTS OF 20-30 MPH TO CONTINUE THIS EVENING NORTH OF AROUND HIGHWAY 50 AS A TROUGH APPROACHES THE PAC NW. TEMPS AGAIN TODAY RUNNING AROUND 20 DEGREES ABOVE NORMAL WITH A FEW LOCATIONS EXPECTED TO AGAIN TIE OR BREAK RECORDS. THERE WILL BE SOME CLOUD COVER TONIGHT DUE TO CONVECTION AND MID/HIGH CLOUDS WRAPPING AROUND THE UPPER LOW. THIS WILL LEAD TO MILD OVERNIGHT LOWS WHICH WILL LIKELY BREAK THE RECORD HIGH MINIMUM FOR RENO WHICH IS 56 DEGREES (CURRENT OVERNIGHT LOW FORECAST IS 59). A TROUGH OF LOW PRESSURE MOVING INTO THE PAC NW TUESDAY WILL PROVIDE A DRIER AND MORE STABLE FLOW ALONG WITH GUSTY WINDS TO MUCH OF THE FORECAST AREA. TEMPS TO COOL BY AN AVERAGE OF 8-13 DEGREES OVER MOST LOCATIONS...ESPECIALLY ACROSS THE NORTH WHERE SIGNIFICANT COOLING ALOFT IS EXPECTED. WIND GUSTS OF 30-40 MPH ARE ALSO EXPECTED NORTH OF AROUND HIGHWAY 50. MOISTURE AND INSTABILITY TO CONTINUE OVER THE SOUTHERN SIERRA AND INTO MINERAL AND SOUTHERN LYON COUNTY WHERE ISOLATED STORMS WILL REMAIN IN THE FORECAST ALTHOUGH COVERAGE DOESNT LOOK TO BE NEARLY AS GOOD AS TODAY. MUCH OF THE FORECAST AREA WILL HAVE DRY AND STABLE WESTERLY FLOW WEDNESDAY. SLIGHT CHANCE CONVECTION WAS LEFT FOR MONO/MINERAL COUNTIES...ALTHOUGH THERE MAY BE NONE AT ALL DUE TO MEAGER MOISTURE AND MARGINAL INSTABILITY. THE PAC NW TROUGH WILL HAVE MOVED EAST AND WEAK RIDGING WILL BE ABLE TO AGAIN BUILD INTO THE FORECAST AREA. THIS WILL BRING LIGHTER WINDS COMPARED TO TUESDAY WITH TEMPS RUNNING AROUND 4-8 DEGREES ABOVE AVERAGE. A WEAK CUT OFF LOW BECOMES ESTABLISHED OFF THE CA COAST BY THURSDAY AND ALLOWS MOISTURE AND INSTABILITY TO AGAIN CREEP INTO THE SOUTHERN ZONES AND POSSIBLY AS FAR NORTH THE TAHOE/RENO AREA. MILNE .LONG TERM...FRIDAY THROUGH MONDAY... MINIMAL CHANGES MADE TO THE LONG TERM SECTION OF THE FORECAST. EPS DATA SHOWS RELATIVELY LOW SPREAD THRU SUNDAY...INCREASING INTO MON FLOW ALOFT CHARACTERIZED BY WEAK TROFINESS THRU THE WEEKEND WITH THE POSSIBILITY OF RIDGING WORKING INTO THE WRN CONUS EARLY NEXT WEEK. CWA LOOKS TO BE ON WRN PERIPHERY OF A MOISTURE PLUME LATE THIS WEEK. RESIDUAL MOISTURE ALOFT FROM THIS FEATURE WILL HELP GENERATE ISOLD DIURNAL TS OVER MONO MINERAL CONVERGENCE ZONE. NORTHWARD EXTENT OF CONVECTION IS HIGHLY UNCERTAIN GFS WOULD SUGGEST CONVECTION UP INTO THE TAHOE BASIN SUN/MON WITH WEAK TROF UNDERCUTTING RIDGE HELPING FLOW ALOFT TURN MORE S/SE. GEFS 700 MB TEMP ANOMALIES SUGGEST DAYTIME HIGHS SEVERAL DEGREES ABOVE NORMAL, BUT NOTHING TOO HOT. CS && .AVIATION... WESTERLY WINDS WILL CONTINUE THIS AFTN/EVE AT AREA TAF SITES, THOUGH NOTHING OVERLY STRONG. INCREASING MOISTURE ALOFT IS HELPING TRIGGER ISOLATED TO SCATTERED THUNDERSTORMS, MAINLY SOUTHEAST OF A TVL-RNO LINE. TS WILL BE FOCUSED PRIMARILY ALONG HIGHER TERRAIN INITIALLY AND THEN TRANSLATE NORTHWARD BASED ON 3-8KM AGL FLOW. ROUTES INTO/OUT OF THE BAY AREA MAY BE IMPACTED BY SCATTERED CONVECTION OVER THE SIERRA, MAINLY SOUTH OF TVL. STORMS WILL BE HIGH BASED AND BE CAPABLE OF PRODUCING GUSTY AND ERRATIC OUTFLOW WINDS WITHIN 25 NM OF ANY CELLS. A COUPLE OF OUR MODELS ARE SHOWING ISOLATED STORMS ALONG THE VIRGINIA/PAH RAH RANGES EAST OF RNO. SHOULD THESE OCCUR THEY WOULD CREATE GUSTY OUTFLOW THAT COULD AFFECT RNO. CS && .REV WATCHES/WARNINGS/ADVISORIES... NV...NONE. CA...NONE. && HTTP://WEATHER.GOV/RENO
In the hours before
Special weather statement, May 18, 2:57 PM PDT, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 257 PM PDT MON MAY 18 2009 NVZ001-004-182245- MINERAL AND SOUTHERN LYON COUNTIES-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE- 257 PM PDT MON MAY 18 2009 ...STRONG THUNDERSTORMS WITH GUSTY WINDS NORTH OF WALKER LAKE... AT 253 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST OF BALD MOUNTAIN TO PINE GROVE...AND MOVING NORTH AT 30 MPH. OCCASIONAL LIGHTNING...AND GUSTY WINDS TO 40 MPH...WITH AREAS OF BLOWING DUST...ARE EXPECTED WITH THESE STORMS. * LOCATIONS AFFECTED INCLUDE...SCHURZ...WALKER LAKE...US 95 AT MINERAL-LYON CO LINE...US 95 AT LYON-CHURCHILL CO LINE...ALT US 95 AT LYON-MINERAL CO LINE AND BALD MOUNTAIN. TRAVELERS ALONG HIGHWAY 95 MAY BE IMPACTED BY STRONG GUSTY CROSS WINDS AND AREAS OF BLOWING DUST. VISIBILITIES MAY DROP TO BELOW ONE HALF MILE IN SPOTS. IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO... WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS. CS
Special weather statement, May 18, 3:44 PM PDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 344 PM PDT MON MAY 18 2009 NVZ001-182310- MINERAL AND SOUTHERN LYON COUNTIES- 344 PM PDT MON MAY 18 2009 ...STRONG THUNDERSTORM WITH GUSTY WINDS NEAR LUNING... AT 342 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM NEAR LUNING...OR 29 MILES SOUTHWEST OF GABBS... AND MOVING NORTH AT 15 MPH. ADDITIONAL STORMS ARE DEVELOPING WEST OF MINA. OCCASIONAL LIGHTNING...AND GUSTY WINDS TO 40 MPH...WITH AREAS OF BLOWING DUST...ARE EXPECTED WITH THESE STORMS. * LOCATIONS AFFECTED INCLUDE...LUNING AND INDIAN HEAD PEAK. THIS STORM WILL AFFECT TRAVELERS ON HIGHWAY 95 BETWEEN HAWTHORNE AND COALDALE. DRIVERS SHOULD EXPECT STRONG GUSTY CROSS WINDS...WITH RAPID VISIBILITY REDUCTIONS IN BLOWING DUST. IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO... WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS. CS
Special weather statement, May 18, 4:11 PM PDT, 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 411 PM PDT MON MAY 18 2009 NVZ004-182345- WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE- 411 PM PDT MON MAY 18 2009 ...STRONG THUNDERSTORM NEAR FALLON AND SAND MOUNTAIN... AT 407 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM 17 MILES SOUTHEAST OF FALLON...AND MOVING NORTH AT 25 MPH. OCCASIONAL LIGHTNING...AND GUSTY WINDS TO 45 MPH...WITH AREAS OF BLOWING DUST...ARE EXPECTED WITH THIS STORM. * LOCATIONS AFFECTED INCLUDE...FALLON...FALLON STATION...SAND MOUNTAIN CAMPGROUND...SAND MOUNTAIN...STILLWATER AND FALLON MUNICIPAL AIRPORT. THIS STORM WILL AFFECT TRAVELERS ON HIGHWAY 50 EAST OF FALLON. DRIVERS SHOULD EXPECT STRONG GUSTY CROSS WINDS...WITH RAPID VISIBILITY REDUCTIONS. BLOWING DUST MAY REDUCE VISIBILITY TO LESS THAN ONE HALF MILE. IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO... WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS. CS
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 6:07 PM PDT | Severe Thunderstorm Warning | REV | Pershing | 38 min |
| May 19, 12:10 PM PDT | Severe Thunderstorm Warning | REV | Mineral | 35 min |
Nearby
Severe Thunderstorm Warnings in Nevada, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.